I suffer from all kinds of body pain on a daily basis and have been taking three to four naproxen sodium pills (Aleve) a day for about two years now. Is this safe? Are there any long-term effects? I have searched the internet and your site and have not found information on prolonged use of these drugs. Thanks for your help.
Kudos to you for looking into the safety of the strategy you're using to manage your daily pain. Treating chronic pain with over-the-counter (OTC) pain relievers may seem like a quick fix — but your concern is warranted. Using non-steroidal anti-inflammatory drugs (NSAIDs), such as naproxen sodium, for an extended period of time may result in some serious consequences to your health, above and beyond the body pain you're experiencing. Read on for more about safety recommendations and potential risks associated with naproxen sodium use.
Naproxen sodium is approved by the U.S. Food and Drug Administration (FDA) and deemed safe for use as indicated or prescribed. That being said, it's typically meant for short-term relief and there's a limit to the amount or dosage that is considered safe to use (which depends on what condition it's used to treat). Over-the-counter naproxen sodium is typically used for the relief of minor aches, pains, and fever. The recommended daily dose for the OTC version is no more than one 220 milligram (mg) pill every eight to twelve hours and is not meant to be taken for longer than ten days. Naproxen sodium also comes in prescription strength and is administered under the supervision of a health care provider (to monitor for any side effects). Even in high prescription doses, it isn't usually used for more than six months at a time.
Reader, depending on the dosage of the naproxen sodium pills you're taking, it may be unsafe to take three or four pills per day for such a long period of time. Moreover, you don't mention whether you've consulted with or are under the supervision of a medical professional while taking this medication. Heeding the recommendations for the use of naproxen sodium is vital, in light of the potentially serious health consequences that can result. Prolonged use NSAIDs (including naproxen sodium) is associated with various harmful side effects, including gastrointestinal (GI) bleeding, kidney problems, and cardiovascular risks. More specifically:
GI bleeding can occur when naproxen sodium is taken at high doses over long periods of time. Some signs and symptoms of GI bleeding are bloody, tarry, or black stools or blood in vomit. The following factors may increase risk of GI bleeding while taking naproxen sodium:
- Drinking alcohol
- Taking other pain relievers or cold medications
- Taking prescription blood thinner medications
- A past history of GI bleeding
- Being elderly (GI bleeding events that are fatal and happen without warning occur in those with advanced age)
Kidney problems, including kidney failure and renal toxicity are also possible. The following factors may increase risk for renal problems while taking naproxen sodium:
- Taking diuretics or ACE inhibitors
- Impaired liver functioning
- Heart failure
- Being elderly
In addition, NSAIDs may lead to an increased risk of serious cardiovascular events, including heart attack, stroke, and heart failure. Based on new research, the FDA recently strengthened it's warning for heart attack and stroke risk associated with NSAID use. This risk can occur within a few weeks of taking them, but tend to increase with duration of use and when taking larger doses. Folks with preexisting cardiovascular disease (CVD) and those at risk of developing CVD are more likely to experience these harmful side effects. However, research indicates that NSAIDs can increase the risk of heart attack or stroke in patients with or without CVD or risk factors for heart disease. It's also crucial to note that these events can be fatal and happen without warning.
With all that said, it's time to turn back to your situation: chronic physical pain can result from a wide variety of conditions, from depression to physical injury. Because you've been dealing with it for a number of years, it may be time to address the root cause of your pain. Do you have any inkling as to where it comes from? When did you first notice the pain? Are there other strategies besides medication that help relieve the pain (such as eating or avoiding certain foods, being physically active, or practicing relaxation techniques)? As you think about the origin and nature of your pain, your best bet might be to explore it further with the help of a health care provider. S/he can help you determine the cause(s) of your pain and identify the most appropriate treatment regimen — one that provides maximum relief while minimizing any potential negative impacts to your health. And, if your pain ever becomes severe, make sure to visit your nearest emergency room or urgent care facility.
Wishing you relief,Alice!